Brazilian Journal of Probability and Statistics

Bias correction in power series generalized nonlinear models

Priscila G. Silva, Audrey H. M. A. Cysneiros, and Gauss M. Cordeiro

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Power series generalized nonlinear models [Comput. Statist. Data Anal. 53 (2009) 1155–1166] can be used when the Poisson assumption of equidispersion is not valid. In these models, we consider a more general family of discrete distributions for the response variable and a nonlinear structure for the regression parameters, although the dispersion parameter and other shape parameters are assumed known. We derive a general matrix formula for the second-order bias of the maximum likelihood estimate of the regression parameter vector in these models. We use the results by [J. Roy. Statist. Soc. B 30 (1968) 248–275] and bootstrap technique [Ann. Statist. 7 (1979) 1–26] to obtain the bias-corrected maximum likelihood estimate. Simulation studies are performed using different estimates. We also present an empirical application.

Article information

Braz. J. Probab. Stat., Volume 31, Number 3 (2017), 542-560.

Received: August 2015
Accepted: June 2016
First available in Project Euclid: 22 August 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Bias correction discrete distribution maximum likelihood scoring method nonlinear model


Silva, Priscila G.; Cysneiros, Audrey H. M. A.; Cordeiro, Gauss M. Bias correction in power series generalized nonlinear models. Braz. J. Probab. Stat. 31 (2017), no. 3, 542--560. doi:10.1214/16-BJPS323.

Export citation


  • Botter, D. A. and Cordeiro, G. M. (1998). Improved estimators for generalized linear models with dispersion covariates. Journal of Statistical Computation and Simulation 62, 91–104.
  • Cameron, A. C. and Trivedi, P. K. (1998). Regression Analysis of Count Data, 434 p. New York: Cambridge University Press.
  • Consul, P. C. (1990). New class of location-parameter discrete probability distributions and their characterizations. Communications in Statistics, Theory and Methods 19, 4653–4666.
  • Cook, D. R., Tsai, C. L. and Wei, B. C. (1986). Bias in nonlinear regression. Biometrika 73, 615–623.
  • Cordeiro, G. M., Andrade, M. G. and De Castro, M. (2009). Power series generalized nonlinear models. Computational Statistics and Data Analysis 53, 1155–1166.
  • Cordeiro, G. M., Ferrari, S. L. P., Uribe-Opazo, M. A. and Vasconcellos, K. L. P. (2000). Corrected maximum-likelihood estimation in a class of symmetric nonlinear regression models. Statistics and Probability Letters 46, 317–328.
  • Cordeiro, G. M. and McCullagh, P. (1991). Bias correction in generalized linear models. Journal of the Royal Statistical Society B 53, 629–643.
  • Cordeiro, G. M. and Paula, G. A. (1989). Improved likelihood ratio statistics for exponential family nonlinear models. Biometrika 76, 93–100.
  • Cordeiro, G. M. and Vasconcellos, K. L. P. (1997). Bias correction for a class of multivariate nonlinear regression models. Statistics and Probability Letters 35, 155–164.
  • Cox, D. R. and Hinkley, D. V. (1974). Theoretical Statistics. London: Chapman and Hall.
  • Cox, D. R. and Snell, E. (1968). A general definition of residuals. Journal of the Royal Statistical Society B 30, 248–275.
  • Doornik, J. A. (2009). An Object-Oriented Matrix Programming Language Ox 6. London: Timberlake Consultants.
  • Efron, B. (1979). Bootstrap methods: Another look at the jackknife. Annals of Statistics 7, 1–26.
  • Gupta, R. C. (1974). Modified power series distribution and some of its applications. Sankhyâ B 36, 288–298.
  • Lawley, D. (1956). A general method for approximating to the distribution of likelihood ratio criteria. Biometrika 43, 295–303.
  • Ospina, R., Cribari–Neto, F. and Vasconcellos, K. L. P. (2006). Improved point and interval estimation for a beta regression model. Computational Statistics and Data Analysis 51, 960–981.
  • Vasconcellos, K. L. P. and Silva, S. G. (2005). Corrected estimates for student $t$ regression models with unknown degrees of freedom. Journal of Statistical Computation and Simulation 75, 409–423.